Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

On antibiotic and missing periods. Can antibiotic treatment cause the delayed periods?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2000
Answered : 1417 Questions
Hi, I was earlier on Flagyl antibiotics after my wisdom tooth removal surgery (on 25th Oct 2012 to be exact) and I missed my period which was due on 1st Nov 2012. I was again put on another course of antibiotics for 5 days to treat my dry cough on 12th Nov 2012 and still missing my period till todate. Could these antiobiotics treatments be the major cause of my period delay? By the way, I am not on any contraceptive pills, and have been practicing safe sex all along.
Posted Fri, 7 Dec 2012 in Medicines and Side Effects
Answered by Dr. Sudhir 11 minutes later

Thanks for the question.

Based on your description, I don't think antibiotics could be considered as primary cause for delayed period - it is not reported to influence menstrual periods as significant as yours. In my opinion, you should get investigated for other causes of delayed periods. A sonography can help us identify the cause.

Even though you practice safe sex, pregnancy is still a possibility. It would be wise to take a urine pregnancy test.

Hope this answers your question. Please feel free to ask if there are doubts.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor